Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Topeka, KS

August 13, 2000Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 13, 2000, 7:04 PM CDT for Shawnee County, Kansas. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2000, 7:04 PM CDT (00:04 UTC)
Expired
Aug 13, 2000, 7:30 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:05 PM CDTHail 0.88Dover, KS
Aug 13, 7:06 PM CDTThunderstorm Wind 52 EAuburn, KS
Aug 13, 7:22 PM CDTThunderstorm Wind 52 ETopeka, KS
Aug 13, 7:25 PM CDTThunderstorm Wind 52 EAuburn, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2494 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS53 KTOP 140003
SVRTOP
KSC177-140030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT SUN AUG 13 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AUBURN...OR ABOUT 11 MILES
  SOUTHWEST OF TOPEKA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  RICHLAND

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:00 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
200 PM CDT SUN AUG 13 2000

...PROBLEMS ARE PRECIP CHANCES TONIGHT...THEN TEMPERATURES...

SHORT-TERM...WILL WATCH FOR POSSIBLE DEVELOPMENT ALONG OUTFLOW FROM
MORNING STORMS IN MISSOURI...THAT IS BISECTING THE FORECAST AREA.
NOT SEEING MUCH DEVELOPMENT YET...AND WILL START THE FORECAST DRY
UNLESS THINGS CHANGE BEFORE ISSUANCE TIME.

OTHERWISE...SHORTWAVE MOVING THROUGH COLORADO ON THE WATER VAPOR
IMAGERY IS PROGGED INTO NORTHWEST KANSAS BY 00Z AND TO SOUTHEAST
NEBRASKA BY 12Z.  THIS TIMING SEEMS A LITTLE SLOW GIVEN THE SPEED OF
THE SYSTEM MOVING FROM NORTHWEST ARIZONA TO CENTRAL COLORADO BETWEEN
00 AND 12Z AND THE FACT THERE ARE SEVERAL SMALL VORTICITY CENTERS IN
THE FLOW.

EXPECT H500 VORTICITY ADVECTION TO INTERACT WITH 25-40KT 925-850MB
JET THAT WILL RE-DEVELOP TONIGHT FROM THE TEXAS PANHANDLE IN WESTERN
AND CENTRAL KANSAS.  WOULD EXPECT MOST OF THE THUNDERSTORMS IN
NEBRASKA...BUT BELIEVE SOME WILL ALSO BE OVER NORTHCENTRAL AND
NORTHERN PORTIONS OF EASTERN KANSAS (NORTH OF I-70) WHERE K-INDEX
WILL BE 40+.

WILL PUSH POPS TONIGHT TO 40% NORTHCENTRAL...30% NORTH OF I-70 AND
20% ALONG THE I-70 CORRIDOR.  MAY CONTINUE A 20% EARLY MORNING
CHANCE FOR THE EXTREME NORTHEAST...OTHERWISE DRY ON MONDAY.  NCEP
6HR QPF NOT BAD...BUT MAY BE A LITTLE HEAVY WITH MOST ACTIVITY
FAIRLY HIGH-BASED.

ACTIVITY SHOULD LIFT NORTHEAST AFTER 12Z MONDAY AS LOW LEVEL JET
PUSHES ON THAT DIRECTION AND BRINGS IN LOWER DEWPOINTS AND CAPPING
TEMPERATURES.  DEPENDING ON EXACT TIMING OF COMPLETE CLEARING IN THE
MORNING...COULD SEE A 10 DEGREE RANGE OF HIGHS FROM EAST TO WEST ON
MONDAY (WARMEST WEST).  H850 WINDS WILL REMAIN SOUTHWEST THROUGH THE
DAY HELPING TO AGAIN ENHANCE AFTERNOON TEMPERATURES.

ANOTHER COLD FRONT WILL SAG TO THE NEBRASKA BORDER BETWEEN 12-18Z ON
TUESDAY...BUT AT THIS TIME DON'T SEE ANY INHFLUENCE EXCEPT TO BACK
THE SURFACE WIND DIRECTION SLIGHTLY.

ROGERS

.TOP...NONE.

In the hours before

Local storm report, Aug 13, 5:26 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
J
0500 PM    1 W BELVUE                KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    TREE LIMBS DOWN.
                                           REPORTED BY RURAL
                                           RESIDENT.
Local storm report, Aug 13, 5:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    3 NW ROSSVILLE            KS    60 MPH TSTM GUST
08/13/00   SHAWNEE                         REPORTED BY SHERIFF.
Local storm report, Aug 13, 6:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0548 PM    4 E BELVUE                KS    WIND DAMAGE
08/13/00   POTTAWATOMIE                    TREES AND POWER POLES
                                           DOWN ALONG HWY 24.
                                           REPORTED BY SHERIFF.
Local storm report, Aug 13, 6:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    3 W MAPLE HILL            KS    60 MPH TSTM GUST
08/13/00   WABAUNSEE                       CAMPER SHELL BLOWN OFF
                                           PICKUP TRUCK TREE LIMBS
                                           DOWN  POWER OUTAGE
Local storm report, Aug 13, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN AUG 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    5 S BARNES                KS    .88 INCH HAIL
08/13/00   WASHINGTON                      NICKLE SIZE HAIL HAS
                                           BEEN OCCURRING FOR TEN
                                           MINUTES

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:16 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Aug 13, 7:28 PM CDTSevere Thunderstorm WarningTOPShawnee17 min
Aug 13, 7:47 PM CDTSevere Thunderstorm WarningTOPOsage28 min
Aug 13, 7:49 PM CDTSevere Thunderstorm WarningTOPWabaunsee41 min
Aug 13, 8:13 PM CDTSevere Thunderstorm WarningTOPLyon, Osage32 min
Aug 13, 9:18 PM CDTSevere Thunderstorm WarningTOPPottawatomie27 min
Aug 13, 9:47 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.